Skip to main content

12 deaths connected to vaping

A vape pen sits on a table.

Sept. 27, 2019—At least 805 cases of lung illness linked to vaping are being investigated by the Centers for Disease Control and Prevention (CDC), the U.S. Food and Drug Administration, and state and local health authorities. At least 12 people have died in 10 states since the outbreak of lung disease began several weeks ago.

No specific product has been named in the illnesses. But all the people who have been ill have reported a history of vaping e-cigarettes (e-cigs).

Most of the people have said they used e-cig products containing THC, or tetrahydrocannabinol. THC is a psychoactive component of marijuana. Some people have reported using both THC and nicotine in their vaping devices. Some have said they used only e-cig products containing nicotine.

While the investigation continues, CDC urges people to consider not using any e-cig products. If you do use e-cig products and come down with symptoms like those reported in this outbreak, seek medical care right away.

These symptoms include:

  • Shortness of breath, cough or chest pain.
  • Vomiting, nausea or diarrhea.
  • Fever, fatigue or weight loss.

Some people reported that their symptoms came on over several days. Others said their symptoms developed over several weeks.

CDC also recommends:

  • Don't use e-cig or vaping products bought off the street.
  • Don't modify or add any substances to these products not intended by the manufacturer.
  • Children and young adults should never use e-cig products.
  • Women who are pregnant should never use e-cig products.
  • Adults who don't currently use tobacco products shouldn't start using e-cig products.
For more information or to stay current with the CDC investigation, visit CDC's website.
Read more breaking news Related stories